Ask a doctor

Anaphylactic Shock After Botox

 Had Botox 3 Weeks Ago Had Tremathpine for Cystis Had Before,went In2 Anphaltic Shock??? just wondring if the fact id had botox could have made me go into shock because id had these antibiotics before with no side affects..it was very frightening any ideas

Doctor Answers (7)

Botox would not contribute to anaphylactic shock from antibiotics

+2

The fact that you have had these antibiotics before means your body has already been sensitized to them and an allergic reaction would happen much more quickly.

It is also possible to become allergic to something you were not allergic to previously.


Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Reaction after Botox

+2

  IMHO, it's much more likely from the antibiotic than the Botox injection but you should be seen by an allergist, tested and wear a medic allert bracelet that anounces the antibiotic allergy, if it is one, in case you are unable to speak for yourself.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

This would be extremely unlikely.

+2

However in medicine, we never rule any possibility out.  Never-the-less, it is much more likely that it was the antibiotic directly that you are allergic to and not some unheard of interaction between the BOTOX treatment three weeks before and the subsequent antibiotic treatment.  Speak directly to your injecting physician and if you are still not comfortable, seek alternatives to botulinum toxin treatment.  These are generally elective services.  It is worth noting that Allergan, the maker of BOTOX does warn that it is possible to have an anaphylatic reaction to BOTOX.  Given your history, you might consider being tested by an allergist if you intend to seek BOTOX treatments in the future.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

You might also like...

Botox probably did not cause the anaphylaxis

+1

the botox you had certainly did not cause anaphylaxis if it was taken three weeks before the onset of the anaphlaxis.  If it was taken at the same time as the antibiotic, it was probably the antibiotic that caused the problem.  It is a very common misconception to think that one could not be allergic to a drug if they had it before, without any problem.  Interestingly, one is rarely ever allergic to something the first time they take it or are exposed to it.  Your immune system must develop a sensitization to the chemical which occurs from the first exposure(s) you had and then, after some time, and at any subsequent exposure to the drug, you can then develop an allergic reaction. It was probably the trimethoprim, not the botox. Often, the trimethoprim is given in a combination pill with sulfamethoxazole, known as Bactrim or Septra, and the sulfa molecule is often a culprit of the allergy, if an allergic reaction occurs.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Anaphylaxis after Botox

+1

Botox has an excellent record of safety. No previous such a reaction has been reported from Botox.

While remotely possible, I woudn't  think of Botox as the cause of your Anaphylactic shock, but I would very strongly suspect the Sulfamethoxazole-Trimethoprim (Bactrim)as the cause.

Nobody is born allergic to anything. A person can become allergic to a drug after prolonged, repeated exposure, and   Bactrim is a common cause of allergic reactions, including Anaphylactic shock, which happens shortly after the administration of the drug (Bactrim) not 3 weeks after. (Botox).

Please mention this event (Severe reaction to Bactrim)to your family doctor and to any other doctor that you may visit

 

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Allergic reaction and botox

+1

Trimethoprim/Sulfa (Bactrim) is one of the most common causes of severe allergic reactions including anaphylaxis.  Often it is not the first time that you take this medication that causes the severe reaction.  As Botox has never been reported to cause anaphylaxis, and Bactrim is the most common culprit, you should never take that antibiotic again.    However, I would speak with your primary care M.D. or an allergist to be sure.

Madeline Krauss, MD
Boston Dermatologic Surgeon
4.0 out of 5 stars 1 review

Anaphylactic shock has never been reported with BOTOX®

+1

Anaphylactic shock has never been reported with BOTOX® [or other formulations of BTX-A]. Considering that these medications have been in use for over 25 years, and millions of people have been treated, it is very unlikely that your problems had anything at all to do with BOTOX®.

It is certainly possible that you have become allergic to the drug which was used to treat your bladder condition. I do not think your BOTOX® treatment had anything at all to do with this.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.